New Mexico, 2015

Tornado and Flash Flood in New Mexico, May 29, 2015

May 29, 2015 · NWS ABQ · 8 events in 5 counties and zones

A strong easterly push of low level moisture over eastern New Mexico interacted with an upper level trough ejecting out of the southern Rockies to produce numerous showers and thunderstorms over the eastern plains. Strong to severe thunderstorms erupted along the dryline over the high plains and moved southeast into eastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong easterly push of low level moisture over eastern New Mexico interacted with an upper level trough ejecting out of the southern Rockies to produce numerous showers and thunderstorms over the eastern plains. Strong to severe thunderstorms erupted along the dryline over the high plains and moved southeast into eastern New Mexico. Several reports of large hail were received from Colfax County southeast to De Baca and Roosevelt counties. Heavy rainfall falling on saturated grounds within Clovis produced urban flooding of low lying areas and playa lakes. The strongest storms rolled through Roosevelt County where golf ball size hail and even a tornado was reported around Milnesand. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 29, 2:16 PM MST, 4 minutes earlier.

Area forecast discussion, May 29, 2:16 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
316 PM MDT FRI MAY 29 2015

.SYNOPSIS...
THE WARMING AND DRYING TREND CONTINUES TODAY WITH ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS FOCUSING ACROSS NORTHEAST AND EAST
CENTRAL PORTIONS OF THE AREA WHERE A FEW STORMS MAY BECOME SEVERE.
A BACKDOOR COLD FRONT WILL PUSH SOUTHWEST ACROSS THE AREA TONIGHT
INTO SATURDAY RESULTING IN GUSTY EAST CANYON/GAP WINDS IN THE RIO
GRANDE AND UPPER TULAROSA VALLEYS. SOME COOLING SATURDAY BEHIND
THE FRONT ACROSS THE EASTERN PLAINS WILL RESULT IN A DOWNTREND IN
THUNDERSTORMS THERE...BUT MOISTURE MOVING IN BEHIND THE FRONT WILL
RESULT IN A ROUND OF LATE DAY THUNDERSTORMS OVER THE CENTRAL AND
WESTERN MOUNTAINS. THE WARMING TREND RESUMES SUNDAY WITH ANOTHER
ROUND OF AFTERNOON AND EVENING THUNDERSTORMS FORECAST. TEMPERATURES
WILL GENERALLY BE ABOVE NORMAL NEXT WEEK AS A RIDGE OF HIGH
PRESSURE SHIFTS OVERHEAD AND DRY AIR MOVES IN BEHIND IT LEADING TO
A SEVERAL DAYS WITH LITTLE TO NO CHANCE FOR THUNDERSTORMS.

&&

.DISCUSSION...
ROUND OF CONVECTION ONGOING ACROSS THE NORTHEAST HIGHLANDS INTO
THE NORTHEAST AND EAST CENTRAL PLAINS. HOWEVER...SURFACE BASED
INSTABILITY IS NOT AS IMPRESSIVE AS YESTERDAY WITH DEWPOINT
TEMPERATURES 5-10 DEGREES LOWER...BUT WITH MUCH IMPROVED
DIRECTIONAL SHEAR SEVERE STORMS ARE IMMINENT. A SEVERE
THUNDERSTORM WATCH WAS JUST ISSUED FOR MUCH OF THE EAST. THE
BACKDOOR FRONT WILL CONTINUE TO PROVIDE A FOCUS FOR INITIATION
THROUGH THE AFTERNOON AND EARLY EVENING HOURS ACROSS THE NORTHEAST
AND EAST CENTRAL PLAINS. THE 18Z NAM IS SHOWING A WEAK SHORTWAVE
TROUGH MOVING SOUTHEAST ACROSS SOUTHERN COLORADO AND NE NEW MEXICO
OVERNIGHT WITH RENEWED CHANCES FOR STORMS ACROSS THE EASTERN
PLAINS/HIGHLANDS.

THE BACKDOOR FRONT IS STILL FORECAST TO PUSH THROUGH THE CENTRAL
MOUNTAIN CHAIN TONIGHT...RESULTING IN GUSTY EAST CANYON/GAP WINDS
IN THE RIO GRANDE AND UPPER TULAROSA VALLEYS. WINDS ARE CURRENTLY
FORECAST JUST BELOW ADVISORY CRITERIA. WESTWARD LOW LAYER MOISTURE
TRANSPORT IN THE FRONTAL LAYER THROUGH SATURDAY WILL RESULT IN A
LATE-DEVELOPING ROUND OF STORMS ALONG THE CENTRAL AND WESTERN
HIGHER TERRAIN WITH MOVEMENT OFF TO THE SOUTH OR SOUTHEAST INTO
THE EVENING HOURS.

A RIDGE OF HIGH PRESSURE WILL SHIFT OVER THE AREA SUNDAY INTO
MONDAY WITH 500MB HEIGHTS REACHING UP TO 588-589DAM...WHICH WILL
BE MORE THAN SUFFICIENT TO BRING-ON A RENEWED WARMING TREND.
SLOW-MOVING DAYTIME HEATING TRIGGERED STORMS ARE FORECAST SUNDAY
AND MONDAY...FOLLOWING NORMAL DIURNAL TRENDS. HIGHS WILL ACTUALLY
BE ABOVE NORMAL MOST AREAS MONDAY THROUGH AT LEAST WEDNESDAY AS
THE RIDGE AXIS SHIFT EAST AND DRY WESTERLIES PUNCH IN...WITH A
BROAD LOW AMPLITUDE TROUGHING PATTERN OVER THE WESTERN CONUS. NEXT
WEEK WILL CERTAINLY FEEL MORE SEASONAL THAN WHAT WE SAW FOR MUCH
OF MAY.

11

&&

.FIRE WEATHER...
DRIER CONDITIONS WITH ISOLATED HIGHER BASED SHOWERS/STORMS WILL
IMPACT WESTERN/CENTRAL AREAS REST OF TODAY INTO THIS EVENING.
GUSTY OUTFLOW WINDS WOULD BE THE MAIN THREAT FROM THIS ACTIVITY.
DRYLINE STORMS OF THE WETTER VARIETY WOULD BE FOUND ACROSS THE
EASTERN PLAINS. THIS ACTIVITY SHOULD GO WELL INTO THE OVERNIGHT
HOURS AND ACTUALLY ENHANCE IN SPATIAL COVERAGE DUE TO A BACK DOOR
COLD FRONTAL PLUNGE. HIGHER DEWPOINTS AND HUMIDITY WILL GET PUSHED
WESTWARD OVERNIGHT DUE TO THE FRONTAL PUSH AND MAKE IT TO THE
CONTINENTAL DIVIDE...PERHAPS A BIT FURTHER.

THE HIGHER MOISTURE WILL SET THE STAGE FOR SOME WETTING RAIN
POSSIBILITIES BETWEEN THE DIVIDE AND CENTRAL MTNS AND ADJACENT HIGH
PLAINS ON SATURDAY. HUMIDITY VALUES WILL BE HIGHER ACROSS
WESTERN/CENTRAL AREAS COMPARED TO TODAYS RESULTS. TEMPS WILL ALSO
COOL AND BE NEAR TO ABOVE NORMAL ALONG AND WEST OF THE DIVIDE AND
BELOW NORMAL TO THE EAST OF THE DIVIDE. THE SURFACE WIND FLOW IS NOT
EXPECTED TO BE TOO STRONG EXCEPT FOR NEAR THE CENTRAL MTN GAPS
DURING THE MORNING HOURS.

THE SUBTROPICAL RIDGE IS STILL DEPICTED TO BUILD OVER THE AREA
SUNDAY THROUGH EARLY NEXT WEEK. MOISTURE TRAPPED WITHIN THE RIDGE
WILL GRADUALLY MIX OUT IN THE FORM OF ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS. THIS ACTIVITY WILL TREND DRIER AS THE DAYS
PROGRESS AND LOOK FOR SMALL FOOTPRINTS OF MARGINALLY WETTING RAIN BY
MONDAY. GUSTY OUTFLOW WINDS WOULD REMAIN A CONCERN. THE ACTIVITY
SHOULD BE MUCH LESS BY TUESDAY. BOTH THE ECMWF/GFS SUPPORT THIS
TREND. ECMWF IS A BIT MORE BULLISH FOR DRYLINE STORMS ACROSS THE
EAST ON TUESDAY HOWEVER.

THE SURFACE WIND GRADIENT SHOULD PICK UP DURING THE EARLIER HALF OF
NEXT WEEK AS THE RIDGE GRADUALLY BREAKS DOWN AND ALLOWS THE WINDS
ALOFT TO STRENGTHEN. ABUNDANT MIXING HEIGHTS SHOULD LEAD TO DEEP
MIXING AND PROVIDE GUSTIER WIND FLOWS...ESPECIALLY TUES/WED. WENT A
LITTLE ABOVE MODEL GUIDANCE FOR THIS PERIOD. DRY SLOTTING WILL ALSO
LOWER SURFACE HUMIDITY VALUES AND PROVIDE SEVERAL HOURS OF SINGLE
DIGITS ACROSS WESTERN/CENTRAL AREAS. LOCALIZED STRONG WIND/LOW
HUMIDITY AND HIGHER HAINES VALUES WILL START TO SHOW UP DURING THIS
PERIOD ALTHOUGH FUEL CONDITIONS ARENT TOO BAD...ESPECIALLY WITH AN
INFLUX OF GREENUP. CONFIDENCE IS MODERATE TO HIGH BASED ON THE
RECENT TRENDS IN THE MODELS BUT THIS WOULD BE A PATTERN CHANGE OF
SORTS.

ANOTHER PACIFIC TROUGH MAY SHARPEN UP TO THE WEST DURING LATE NEXT
WEEK AND COULD PROVIDE ANOTHER ROUND OF SHOWERS/STORMS ACROSS THE
FORECAST AREA. ECMWF MODELS APPEARS TO BE MORE BULLISH FOR THAT
TREND VERSUS THE GFS BUT WILL MONITOR. STORMS COULD INITIALLY START
OUT ON THE DRIER SIDE ACROSS WESTERN/CENTRAL AREAS.

50

&&

.AVIATION...
18Z TAF CYCLE
MAIN AVIATION THREAT IN THE NEAR TERM WILL BE DEVELOPING SH/TS
BETWEEN GUP AND ABQ/AEG BY MID AFTERNOON AND LASTING INTO THE
EARLY/MID EVENING. THIS ACTIVITY WILL BE HIT AND MISS AND PROVIDE
GUSTY OUTFLOW WINDS. USING VCSH TO CAPTURE THIS ACTIVITY AND MAY
NEED TO UPDATE WITH TEMPO SH TO INDICATE THE GUSTY WINDS. SIMILAR
SCENARIO FOR SAF. STRONGER STORMS WILL GET GOING ACROSS THE NE
THIS AFTERNOON AND CIGS WILL BE A BIT LOWER WITH LTGN/OUTFLOW WIND
BEING THE MAIN IMPACT. AS THE BACK DOOR COLD FRONT STRENGTHENS
LATER TODAY...LOWER CIGS AND VIS RESTRICTIONS POSSIBLE DUE TO
RAINFALL AND THE STRONGER NATURE TO THE STORMS. LVS/TCC AND
EVENTUALLY ROW WILL SEE THESE POSSIBILITIES. RESIDUAL LOWER CIGS
AND PERHAPS EVEN IFR/LIFR CONDITIONS POSSIBLE AT LVS LATE TONIGHT.
TCC/ROW COULD SEE MVFR CIGS FOLLOWING THE PRECIPITATION BUT NOT AS
LIKELY. AWW WIND FROM THE EAST SHOULD IMPACT ABQ SHORTLY AFTER 6Z.
THINK THE FRONTAL PUSH WILL ADVANCE A LITTLE QUICKER THAN MODELS
THINK DUE TO TS/SH COLD POOL IMPACT.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  47  84  52  87 /   0   5   5   5
DULCE...........................  37  78  39  80 /  10   5  10  10
CUBA............................  44  77  45  81 /   5  10  10  30
GALLUP..........................  41  81  44  85 /   0   5  10  10
EL MORRO........................  42  78  45  83 /   0  10  20  10
GRANTS..........................  44  78  45  82 /   5  10  20  20
QUEMADO.........................  46  78  47  81 /   0   5  10  10
GLENWOOD........................  52  86  53  86 /   0   5  10  20
CHAMA...........................  36  73  38  75 /  20  10  20  40
LOS ALAMOS......................  48  74  48  79 /  10  50  20  50
PECOS...........................  47  71  46  78 /  40  50  20  40
CERRO/QUESTA....................  38  72  40  78 /  30  20  30  30
RED RIVER.......................  35  65  37  70 /  60  20  40  50
ANGEL FIRE......................  36  67  38  74 /  50  40  20  50
TAOS............................  39  74  41  78 /  10  10  20  20
MORA............................  42  68  43  76 /  50  40  20  40
ESPANOLA........................  47  76  48  82 /  10  10  20  10
SANTA FE........................  48  73  48  79 /  20  30  20  20
SANTA FE AIRPORT................  49  75  49  82 /  10  10  20  10
ALBUQUERQUE FOOTHILLS...........  56  78  56  83 /  20  20  20  10
ALBUQUERQUE HEIGHTS.............  59  79  58  84 /  10  10  20  10
ALBUQUERQUE VALLEY..............  54  80  54  86 /  10  10  20  10
ALBUQUERQUE WEST MESA...........  55  79  55  85 /  10  10  20  10
LOS LUNAS.......................  55  81  55  87 /  10  10  20  10
RIO RANCHO......................  54  78  54  84 /  10  10  20  10
SOCORRO.........................  56  84  56  87 /   5  10  20  10
SANDIA PARK/CEDAR CREST.........  50  73  51  81 /  20  20  20  10
TIJERAS.........................  49  74  51  84 /  20  20  20  10
MORIARTY/ESTANCIA...............  46  72  47  80 /  20  30  20  10
CLINES CORNERS..................  45  69  48  79 /  50  20  20  20
GRAN QUIVIRA....................  50  74  49  80 /  20  30  30  30
CARRIZOZO.......................  52  76  52  81 /  10  10  20  10
RUIDOSO.........................  48  68  47  75 /  40  50  40  40
CAPULIN.........................  45  68  48  79 /  70  30  20  30
RATON...........................  46  71  46  81 /  70  30  20  20
SPRINGER........................  47  70  47  81 /  60  20  20  20
LAS VEGAS.......................  43  66  46  78 /  50  20  20  20
CLAYTON.........................  49  70  52  81 /  60  20  10  10
ROY.............................  47  69  50  81 /  40  20  10  10
CONCHAS.........................  53  73  55  85 /  50  20  10  10
SANTA ROSA......................  53  72  54  85 /  40  20  10  10
TUCUMCARI.......................  54  74  56  85 /  60  20  10   5
CLOVIS..........................  54  71  54  80 /  60  30  10   5
PORTALES........................  55  72  55  81 /  60  30  10   5
FORT SUMNER.....................  55  73  56  83 /  50  30  10  10
ROSWELL.........................  59  77  59  84 /  50  30  10   5
PICACHO.........................  54  72  54  80 /  50  30  20  20
ELK.............................  50  72  52  77 /  40  50  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, May 29, 4:15 AM MST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
515 AM MDT FRI MAY 29 2015

NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
515 AM MDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SAG INTO EASTERN NEW MEXICO WHERE THE DRYLINE
AND A VERY UNSTABLE ATMOSPHERE WILL RESIDE. EXPECT SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON
AND INTO TONIGHT ACROSS EASTERN NEW MEXICO WITH MANY STORMS
TURNING STRONG TO SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FOCUS FOR SHOWERS AND THUNDERSTORMS WILL SHIFT WESTWARD INTO
THE WEEKEND THROUGH MONDAY. SOME STORMS MAY TURN STRONG AND
PERHAPS SEVERE BETWEEN THE CONTINENTAL DIVIDE OF WESTERN NEW
MEXICO AND THE HIGH PLAINS JUST EAST OF THE CENTRAL MOUNTAIN
CHAIN SATURDAY THROUGH MONDAY. HAIL...GUSTY DOWNBURST WINDS...AND
HEAVY DOWNPOURS WILL BE THE PRIMARY THREATS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WIND GUSTS
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.

52

In the hours before

Local storm report, May 29, 8:39 AM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
939 AM MDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             6 ENE CLAYTON           36.48N 103.07W
05/28/2015  E0.88 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1502239

JF
Local storm report, May 29, 10:07 AM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1107 AM MDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             11 NNW SEDAN            36.28N 103.22W
05/28/2015  E1.75 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1502240

JF
Special weather statement, May 29, 12:32 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
132 PM MDT FRI MAY 29 2015

NMZ528-292015-
FAR NORTHEAST HIGHLANDS-
132 PM MDT FRI MAY 29 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORA COUNTY...

AT 132 PM MDT...A STRONG THUNDERSTORM WAS NEAR WAGON MOUND...MOVING
EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WAGON MOUND.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 378 AND 396.

LAT...LON 3612 10443 3578 10460 3578 10470 3593 10488
      3594 10487 3595 10485 3600 10483 3603 10485
      3603 10489 3604 10491 3607 10488 3607 10489
      3614 10484
TIME...MOT...LOC 1932Z 292DEG 19KT 3603 10480

50

The radar

The Cannon AFB radar (KFDX), 198 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Colfax

When
May 29, 2:20 PM MST to 2:30 PM MST
Where
Colfax County, 5.19 mi WNW of Farley
Measured
1 in hail
Reported by
Public
Coordinates
36.370, -104.130

Twitter report indicated quarter size hail accumulated to a depth of about 1.5 inches near Abbott.

Hail, Quay

When
May 29, 4:18 PM MST to 4:22 PM MST
Where
Quay County, 4.57 mi E of Palomas
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.130, -103.840

Chaser reported nickel size hail.

Hail, De Baca

When
May 29, 4:45 PM MST to 4:50 PM MST
Where
De Baca County, 5.52 mi S of Taiban
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.361, -104.002

Chaser reported quarter size hail along state road 294.

Hail, Curry

When
May 29, 4:56 PM MST to 5:00 PM MST
Where
Curry County, Melrose
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.430, -103.630

Spotter reported nickel sized hail.

Hail, Curry

When
May 29, 5:53 PM MST to 5:58 PM MST
Where
Curry County, Clovis
Measured
0.88 in hail
Reported by
Public
Coordinates
34.410, -103.200

Public reported nickel size hail.

Hail, Roosevelt

When
May 29, 6:00 PM MST to 6:04 PM MST
Where
Roosevelt County, 8.61 mi W of Pep
Measured
1.75 in hail
Reported by
Public
Coordinates
33.840, -103.490

A public spotter posted a picture on Twitter of hail estimated to be the size of a golf ball, perhaps even larger.

Flash Flood, Curry

When
May 29, 6:02 PM MST to 7:45 PM MST
Where
Curry County, 1.29 mi NW of Clovis to 0.88 mi WNW of Clovis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.421, -103.219

Up to 2 feet of water on portions of Echols Avenue as well as along Cameo Street. The Dennis Chaves Park Lake was overflowing onto 14th Street which lead to several cars stalling out.

Tornado, Roosevelt

When
May 29, 6:28 PM MST to 6:34 PM MST
Where
Roosevelt County, 4.12 mi NE of Milnesand to 4.48 mi E of Milnesand
Rating
EF0
Path length
3.07 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
33.687, -103.296

Numerous reports of elephant trunk tornado on the ground between Milnesand and Lingo. No damage or injuries reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyThe tornado archive for New Mexico, 2015Warnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568459, 568453, 568455, 568454, 568456, 568457, 568452, 568442.